Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 108, NWS Norman, OK

April 23, 2021Clay County, Wichita County, Texas; Cotton County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2021, 7:52 PM CDT for Clay County, Wichita County, Texas; Cotton County, Oklahoma. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2021, 7:52 PM CDT (00:52 UTC)
Expired
Apr 23, 2021, 8:29 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cotton County, OK, Clay County, TX, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 46 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:57 PM CDTHAIL 11 Se Burkburnett, TXREPORT FROM MPING: QUARTER (1.00 IN.).
Apr 23, 8:01 PM CDTHAIL 11 Se Burkburnett, TXREPORT FROM MPING: QUARTER (1.00 IN.).
Apr 23, 8:05 PM CDTHAIL 11 Se Burkburnett, TXREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 12:37 PM CDTSevere Thunderstorm WatchSPC7 hr
Apr 23, 3:14 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2021-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2021-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

620 
WUUS54 KOUN 240052
SVROUN
OKC033-TXC077-485-240145-
/O.NEW.KOUN.SV.W.0108.210424T0052Z-210424T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
752 PM CDT Fri Apr 23 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cotton County in southwestern Oklahoma...
  Northwestern Clay County in northern Texas...
  Northeastern Wichita County in northern Texas...

* Until 845 PM CDT.

* At 752 PM CDT, a severe thunderstorm was located near Burkburnett,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Burkburnett, Sheppard AFB and Cashion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3404 9872 3413 9869 3417 9865 3416 9861
      3418 9861 3416 9831 3397 9834
TIME...MOT...LOC 0052Z 288DEG 20KT 3406 9863 

HAIL...1.00IN
WIND...60MPH
 
$$

Ware
3 follow-up statements
842 
WWUS54 KOUN 240110
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
810 PM CDT Fri Apr 23 2021

OKC033-TXC077-485-240145-
/O.CON.KOUN.SV.W.0108.000000T0000Z-210424T0145Z/
Cotton OK-Clay TX-Wichita TX-
810 PM CDT Fri Apr 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTH CENTRAL COTTON...NORTHWESTERN CLAY AND EAST CENTRAL WICHITA
COUNTIES...

At 810 PM CDT, a severe thunderstorm was located 6 miles south of
Randlett, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Burkburnett, Sheppard AFB and Cashion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3402 9860 3410 9856 3417 9850 3416 9831
      3397 9834
TIME...MOT...LOC 0110Z 277DEG 17KT 3409 9845 

HAIL...1.00IN
WIND...60MPH
 
$$

Ware
489 
WWUS54 KOUN 240117
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
817 PM CDT Fri Apr 23 2021

OKC033-TXC077-485-240145-
/O.CON.KOUN.SV.W.0108.000000T0000Z-210424T0145Z/
Cotton OK-Clay TX-Wichita TX-
817 PM CDT Fri Apr 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTH CENTRAL COTTON...NORTHWESTERN CLAY AND EAST CENTRAL WICHITA
COUNTIES...

At 817 PM CDT, a severe thunderstorm was located 7 miles southeast of
Randlett, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sheppard AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3400 9850 3409 9849 3417 9846 3416 9831
      3397 9834
TIME...MOT...LOC 0117Z 288DEG 20KT 3408 9841 

HAIL...1.00IN
WIND...60MPH
 
$$

Ware
186 
WWUS54 KOUN 240129
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
829 PM CDT Fri Apr 23 2021

OKC033-TXC077-485-240139-
/O.CAN.KOUN.SV.W.0108.000000T0000Z-210424T0145Z/
Cotton OK-Clay TX-Wichita TX-
829 PM CDT Fri Apr 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COTTON...
NORTHWESTERN CLAY AND EAST CENTRAL WICHITA COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3400 9850 3409 9849 3417 9846 3416 9831
      3397 9834
TIME...MOT...LOC 0128Z 288DEG 20KT 3406 9833 

$$

Ware

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:27 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 23, 6:27 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
627 PM CDT Fri Apr 23 2021

...New AVIATION, UPPER AIR...

.UPDATE...
Issued at 1032 AM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 159 PM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 159 PM CDT Fri Apr 23 2021

Gusty winds Saturday morning behind the front will decrease through
the day as the surface ridge quickly builds over the area. The
airmass behind the front will not offer much change in temperatures,
as highs reach near 70 to the mid 70s across southwest OK by
Saturday afternoon. As the surface high slides eastward and upper
ridging builds overhead temperatures will warm further Sunday. Lee
cyclogenesis east of the Rockies will tighten the pressure gradient
over the area during the day, which will lead to a period of gusty
south winds, especially across western OK. This will increase fire
weather concerns on Sunday across extreme western portions of the
area to the west of a dryline, with similar conditions possible
Monday and Tuesday (depending on dryline positioning this may end up
confined to the TX/OK panhandles).

A deep trough approaches by Tuesday, with models continuing to
disagree on timing and amplitude of the trough. Moisture return no
longer looks to be a question as models advertise now agree on a
deeper, slower trough with more meridional flow. There are still so
me timing differences, however, with the GFS faster and further east
with the dryline on Tuesday (central OK) and the ECM slower and
further west (western OK or the TX panhandle). Given such a deep
trough the slower solution seems more likely (and appears to be the
trend in the models the last few days). The slowing of the trough
may linger the severe risk into Wednesday for at least eastern
portions of the area and may also increase the risk for flooding
concerns. Bottom line, the ingredients still appear favorable for
severe weather in our area Tuesday (and perhaps Wednesday as well),
but details still remain unclear on exactly where and when the
greatest threat will occur.

The front should clear the area by Wednesday night, but the upper
trough will linger overhead through the end of the week. This should
keep temperatures cooler than average to end the week with dry
conditions.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 618 PM CDT Fri Apr 23 2021

Mostly IFR/MVFR conditions are expected this evening through the
overnight hours. Showers and thunderstorms are expected to impact
all TAF sites this evening and into the overnight. The primary
threats with these thunderstorms are large hail and wind gusts up
to 80 mph. A cold front is expected to move through the area this
evening, with winds shifting back to the the ENE tomorrow at the
end of the period.

&&

.UPPER AIR...
Issued at 618 PM CDT Fri Apr 23 2021

An Upper Air flight is planned for 00Z on 04/24..

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  69  48  79 /  90  10   0   0
Hobart OK         49  72  47  85 /  90   0   0   0
Wichita Falls TX  53  73  49  86 /  70   0   0   0
Gage OK           43  71  48  88 /  40   0   0   0
Ponca City OK     51  69  46  78 / 100  10   0   0
Durant OK         55  73  49  80 /  90  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....08
AVIATION...13
Hazardous weather outlook, Apr 23, 2:30 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
230 PM CDT Fri Apr 23 2021

OKZ004>048-050>052-TXZ083>090-241930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
230 PM CDT Fri Apr 23 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Severe thunderstorms are expected this afternoon and evening
across Oklahoma and northern Texas. Severe thunderstorms this
afternoon and evening across western north Texas and southwestern
OK may contain hail up to the size of baseballs, damaging wind
gusts around 70 mph, and an isolated tornado are possible.

During the evening hours, thunderstorms are expected to become
more numerous across central and south central Oklahoma. These
storms will mainly pose a risk of large hail and damaging winds.
As storms move east of Interstate 35 this evening, the hail threat
is expected to decrease some, but damaging winds will still be a
concern.

Heavy rainfall and localized flooding are also a concern,
especially across central and southern OK as several rounds of
storms are expected this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Severe thunderstorms will be possible next Tuesday across most of
the region.

.Fire Weather...
Elevated to Near Critical fire weather conditions are possible
across western Oklahoma and western north Texas Sunday through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 23, 7:14 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             10 SW HARROLD           33.98N 99.15W
04/23/2021  E0.25 INCH       WILBARGER          TX   PUBLIC

            GOLFBALL TO 2 INCH HAIL. TWITTER REPORT WITH PICTURES.

&&

JT
Special weather statement, Apr 23, 7:15 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
715 PM CDT Fri Apr 23 2021

OKZ011-012-018-240045-
Major OK-Garfield OK-Kingfisher OK-
715 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major...southwestern
Garfield and northwestern Kingfisher Counties Until 745 PM CDT...

AT 713 PM CDT, a strong thunderstorm was located 9 miles southeast of
Ames, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Enid, Waukomis, Drummond, Bison, Vance Air Force Base and Lacey.

LAT...LON 3604 9806 3613 9819 3640 9799 3623 9774
TIME...MOT...LOC 0013Z 221DEG 31KT 3614 9808

JP
Local storm report, Apr 23, 7:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 SW HARROLD            34.07N 99.04W
04/23/2021  E2.00 INCH       WILBARGER          TX   PUBLIC

            TWITTER REPORT WITH PICTURE.

&&

JT
Local storm report, Apr 23, 7:17 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
717 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 SW HARROLD            34.03N 99.09W
04/23/2021  E2.00 INCH       WILBARGER          TX   PUBLIC

            TWITTER REPORT WITH PICTURE. 1.5 TO 2.0 INCH HAIL.

&&

JT
Local storm report, Apr 23, 7:21 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             3 ESE HARROLD           34.06N 98.99W
04/23/2021  E1.00 INCH       WILBARGER          TX   STORM CHASER

            HWY 240 AND FM125 NEAR ELECTRA

&&

JT
Special weather statement, Apr 23, 7:24 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
724 PM CDT Fri Apr 23 2021

OKZ023-038-240100-
Caddo OK-Comanche OK-
724 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Caddo and northern
Comanche Counties Until 800 PM CDT...

AT 723 PM CDT, a strong thunderstorm was located over western Fort
Sill, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

LAT...LON 3495 9852 3495 9811 3463 9814 3456 9854
      3472 9869
TIME...MOT...LOC 0023Z 225DEG 29KT 3471 9853

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:01 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger44 min
Apr 23, 7:06 PM CDTSevere Thunderstorm WarningOUNHardeman39 min
Apr 23, 7:32 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger43 min
Apr 23, 7:44 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita46 min
Apr 23, 8:14 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita46 min
Apr 23, 8:18 PM CDTSevere Thunderstorm WarningOUNClay, Wichita42 min
Apr 23, 8:33 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita42 min
Apr 23, 8:44 PM CDTSevere Thunderstorm WarningOUNClay31 min
Apr 23, 8:46 PM CDTAreal Flood AdvisoryOUNWichita3 hr
Apr 23, 9:02 PM CDTSevere Thunderstorm WarningOUNArcher, Clay43 min
Apr 23, 9:12 PM CDTSevere Thunderstorm WarningOUNClay48 min
Apr 23, 9:27 PM CDTSevere Thunderstorm WarningOUNArcher, Clay48 min
Apr 23, 9:44 PM CDTSevere Thunderstorm WarningOUNClay46 min
Apr 23, 7:15 PM CDTSpecial Weather StatementOUNGarfield30 min
Apr 23, 7:24 PM CDTSpecial Weather StatementOUNComanche36 min
Apr 23, 8:00 PM CDTSpecial Weather StatementOUNGrady30 min
Apr 23, 8:04 PM CDTSpecial Weather StatementOUNStephens26 min
Apr 23, 8:24 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain, Stephens51 min
Apr 23, 8:36 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens39 min
Apr 23, 8:53 PM CDTSpecial Weather StatementOUNCleveland, McClain37 min
Apr 23, 8:59 PM CDTSpecial Weather StatementOUNGarvin31 min
Apr 23, 9:29 PM CDTSpecial Weather StatementOUNCleveland, Garvin, Pottawatomie31 min
Apr 23, 10:00 PM CDTSpecial Weather StatementOUNCarter, Murray, Pontotoc, Pottawatomie, Seminole30 min
Apr 23, 10:29 PM CDTSpecial Weather StatementOUNCoal, Hughes, Johnston, Love, Marshall, Pontotoc and 1 more31 min
Apr 23, 11:00 PM CDTSpecial Weather StatementOUNAtoka, Bryan, Coal, Hughes, Marshall, Seminole30 min
Apr 23, 11:08 PM CDTAreal Flood AdvisoryOUNAtoka, Bryan3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.